CSN Login
Members Online: 6

Effects of radiation

Jsass's picture
Jsass
Posts: 5
Joined: Aug 2012

My 86 year old father went thru radiation and chemo treatment in the summer of 2012 for cancer of the epiglottis. Although he cancer free at this point, he has two significant issues affecting the quality of his life. First, he still has no desire to eat anything of substance. He says his throat is dry, has no appettite, and things don't taste the same. He continues to drink Ensure (particularly when we are around) and we have tried Megace liquid - which he refuses because of the taste. The second issue is eye sight. He thought he had a cataract, saw the Dr. yesterday and found Optic Nerve damage in ONE eye. Since his blood pressure is low and the pressure in the eye is also normal, I am wondering if this could be an effect of the 33 radiation treatment. They did of course have him in a radiation mask... but wondering if anyone has experienced this? Thanks for your feedback. Jean

hwt's picture
hwt
Posts: 2008
Joined: Jun 2012

Sorry to hear that your Dad had to go through this. I do believe radiation can affect vision but uncertain to what extent. Prior to radiation in 2012, I always wore glasses to drive. Following rads, I actually noticed an improvement in my vision and now only wear the glasses at night to drive. I think I am unique in seeing an improvement. Your Dad's age may play a part in vision changes in addition to the rads. My Mom is 88 and regularly sees a specialist for her vision. She receives occasional shots to help preserve her vision.

I suggest a specialist to answer your questions and do everything you can for your Dad's vision.

 

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

It is really tough at this age.  Your dad is the oldest patient post treatment that has been on this board since I started posting a couple of years ago.  The treatment is really rough, and compounded by age, the long term side-effects are very significant.  Megace also comes in a pill, so if apetite stimulation was the purpose of the treatment, and he can take a small pill, that should satisfy the taste problem  He may have apetite problems due to depression as well.  God only knows its common after these treatments, so if no one has evaluated/treated him for this, it is pretty important.

 

The radiation field for epiglotis cancer is well below the eye and optic nerve.  The mask is only to hold the head stationary.  It doesn't cover anything from rads.  That is done inside the machine.  Any lines or tape they put on the mask is only to zero the targeting beam.  So I am pretty sure his eye problem is due to something else.  What does the opthalmologist think?

No matter how you dice it, the situation is what it is.  He is likely to have to do the best he can with current circumstances.  THe likelyhood is the eye problem won't go away.  But the apetite problem can certainly be worked on.

 

best wishes

 

Pat

Jsass's picture
Jsass
Posts: 5
Joined: Aug 2012

Thanks for all the feedback. Yes we are extremely grateful my father survived the treatment... obviously he more to do in his lifetime, because it was terribly difficult! I didn't realize Megace came in pill form, and will check into this as well as one with an antidepressant depressant quality.

The eye Dr. thought the cause was probably related to a 'bout' of high pressure in his eye, but couldn't say for sure as he always a low blood pressure and the glucoma tests came out normal. Whatever the cause, I know this will not deter him from his favorite activites: reading, fishing, and driving. He is amazing man!

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

Eventually others will respond to your post.  Many of us have significant adjusting to do to achieve our best compromise with what we know is "our new norm."  The best we can do is have the problems looked at carefully and professionally.  If they can be improved or fixed, much the better.  If not, we make our best compromise with the disability and carry on.  Easy to say.  Sometimes harder to do. 

 

Pat

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network